Is it safe to take Revital for energy regularly?
Q: I am 25 years old and started taking Revital some months back as I felt unusually tired and exhausted. After taking these I feel much energised. I stopped taking it in between and soon restarted a tablet a day. However, over the last 10-14 days I feel very tired and fatigued. I am 5.4 feet tall and weigh about 51 kgs. I want to know if my tiredness is related to Revital? Can I get addicted to Revital?
A:Revital is a multi-ingredient product, which is not a prescription medicine but advertised in the lay media and sold over-the-counter (OTC). This product has not been evaluated by the Drugs Controller General, India (DCGI) for its safety and efficacy. It also contains ginseng with a high incidence of side effects such as diarrhoea, skin eruptions, nervousness, sleeping disorders, high blood pressure, euphoria and water retention (oedema). When a person stops taking ginseng, it causes weakness, low BP and even tremors (since it can cause dependence). It has some properties resembling female hormones and can also cause Stevens-Johnson syndrome, a serious disorder.